Tags

Type your tag names separated by a space and hit enter

Case Report: Acute Generalized Exanthematous Pustulosis Caused by Praziquantel.
Am J Trop Med Hyg 2019; 100(3):700-702AJ

Abstract

Praziquantel is widely used for treating parasitic infections globally, especially in countries with endemic schistosomiasis. However, severe hypersensitivity to praziquantel has rarely been reported. We report the case of a 30-year-old Japanese man who developed acute generalized exanthematous pustulosis (AGEP), which is a rare and severe cutaneous reaction usually triggered by drugs, after taking praziquantel. During medical examination, eggs of Diphyllobothrium nihonkaiense were found in his stool. He took praziquantel 600 mg for 1 day and developed skin rashes and fever the next day. Pruritic generalized maculopapular erythematous eruptions were observed over the entire body. He had elevated white blood cell count, liver enzymes, and C-reactive protein level. We prescribed acetaminophen, fexofenadine hydrochloride, loxoprofen sodium, and topical ointments including difluprednate and hydrocortisone. Over the next 3 days, he developed pinhead-sized, non-follicular pustules on his diffusely erythematous skin. Histological findings of the pustular lesion showed spongiform subcorneal pustules with perivascular inflammatory cells. Approximately 8 days after taking praziquantel, the pustules resolved with desquamation. He became afebrile on day 9 and his laboratory parameters returned to normal levels on day 16. He was diagnosed with AGEP caused by praziquantel. Physicians need to be aware that praziquantel could cause AGEP, although it is generally considered a safe drug.

Authors+Show Affiliations

Department of General Internal Medicine, Kobe City Medical Center General Hospital, Kobe, Japan.Department of Dermatology, Kobe City Medical Center General Hospital, Kobe, Japan.Department of Pathology, Kobe City Medical Center General Hospital, Kobe, Japan.Department of Dermatology, Kobe City Medical Center General Hospital, Kobe, Japan.Department of General Internal Medicine, Kobe City Medical Center General Hospital, Kobe, Japan.

Pub Type(s)

Journal Article

Language

eng

PubMed ID

30675838

Citation

Shindo, Tatsuya, et al. "Case Report: Acute Generalized Exanthematous Pustulosis Caused By Praziquantel." The American Journal of Tropical Medicine and Hygiene, vol. 100, no. 3, 2019, pp. 700-702.
Shindo T, Masuda Y, Imai Y, et al. Case Report: Acute Generalized Exanthematous Pustulosis Caused by Praziquantel. Am J Trop Med Hyg. 2019;100(3):700-702.
Shindo, T., Masuda, Y., Imai, Y., Nagano, T., & Nishioka, H. (2019). Case Report: Acute Generalized Exanthematous Pustulosis Caused by Praziquantel. The American Journal of Tropical Medicine and Hygiene, 100(3), pp. 700-702. doi:10.4269/ajtmh.18-0832.
Shindo T, et al. Case Report: Acute Generalized Exanthematous Pustulosis Caused By Praziquantel. Am J Trop Med Hyg. 2019;100(3):700-702. PubMed PMID: 30675838.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Case Report: Acute Generalized Exanthematous Pustulosis Caused by Praziquantel. AU - Shindo,Tatsuya, AU - Masuda,Yoshiyuki, AU - Imai,Yukihiro, AU - Nagano,Tohru, AU - Nishioka,Hiroaki, PY - 2020/03/01/pmc-release PY - 2019/1/25/pubmed PY - 2019/1/25/medline PY - 2019/1/25/entrez SP - 700 EP - 702 JF - The American journal of tropical medicine and hygiene JO - Am. J. Trop. Med. Hyg. VL - 100 IS - 3 N2 - Praziquantel is widely used for treating parasitic infections globally, especially in countries with endemic schistosomiasis. However, severe hypersensitivity to praziquantel has rarely been reported. We report the case of a 30-year-old Japanese man who developed acute generalized exanthematous pustulosis (AGEP), which is a rare and severe cutaneous reaction usually triggered by drugs, after taking praziquantel. During medical examination, eggs of Diphyllobothrium nihonkaiense were found in his stool. He took praziquantel 600 mg for 1 day and developed skin rashes and fever the next day. Pruritic generalized maculopapular erythematous eruptions were observed over the entire body. He had elevated white blood cell count, liver enzymes, and C-reactive protein level. We prescribed acetaminophen, fexofenadine hydrochloride, loxoprofen sodium, and topical ointments including difluprednate and hydrocortisone. Over the next 3 days, he developed pinhead-sized, non-follicular pustules on his diffusely erythematous skin. Histological findings of the pustular lesion showed spongiform subcorneal pustules with perivascular inflammatory cells. Approximately 8 days after taking praziquantel, the pustules resolved with desquamation. He became afebrile on day 9 and his laboratory parameters returned to normal levels on day 16. He was diagnosed with AGEP caused by praziquantel. Physicians need to be aware that praziquantel could cause AGEP, although it is generally considered a safe drug. SN - 1476-1645 UR - https://www.unboundmedicine.com/medline/citation/30675838/Case_Report:_Acute_Generalized_Exanthematous_Pustulosis_Caused_by_Praziquantel L2 - http://www.ajtmh.org/content/journals/10.4269/ajtmh.18-0832?crawler=true&mimetype=application/pdf DB - PRIME DP - Unbound Medicine ER -